MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER
Catalog Number DR4074
Medical Device Problem Codes Break (1069); Inflation Problem (1310); Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As a result of a retrospective review of events that occurred in (b)(6) and in accordance with 21 c.F.R.Part 803, this event was assessed and determined to be mdr reportable.No medical records have been provided; however, a photo was provided to the manufacturer.As the lot number for the device was not provided, a review of the device history records will not be performed.The device has been returned for evaluation.The investigation is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure, the pta balloon allegedly failed to inflate.It was further reported that guided fluoroscopy demonstrated an alleged contrast leak.There was no reported patient injury.
 
Additional Manufacturer Narrative
A manufacturing review was not conducted as there was no lot number provided.Visual/microscopic inspection: the device was returned.The balloon size for this product is printed on the hub and identified the returned sample as a 7mm x 4cm balloon.A partial circumferential shaft break was noted at the proximal butt joint.However the polyimide appeared to be intact.The edges of the break were examined under microscopic magnification and the edges of the break were slightly jagged.No other anomalies were observed to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house.035"" guidewire, and it was unable to pass the point of the catheter break.The inflation hub was connected to an inflation device.Water was used to inflate the balloon.Upon inflation, water was observed leaking from the partial circumferential break in the proximal butt joint.The balloon was not able to be inflated to rated burst pressure (rbp) due to the leak at the break.No further functional testing could be performed due to the break at the proximal balloon glue joint.Medical records review: medical recorded were not provided; therefore, a review could not be performed.Image/photo review: one photo was reviewed.The photo showed the device coiled up on a brown paper towel.The deflated balloon appeared to have been partially inflated.No visible damage to the balloon, catheter, bifurcate, or hubs could be identified.Therefore, the reported issue could not be confirmed based on the photo review.Conclusion: the device and one electronic photo were returned.Although the reported events could not be confirmed based on the photo review, the device was examined under microscopic magnification and a partial break at the glue joint was identified, confirming the investigation for a break.Additionally, a leak was found at the break and the balloon was not able to fully inflate, while attempting to inflate the balloon, confirming the investigation for both an inflation issue and for a leak.Labeling review: the current ifu (instructions for use) states: warnings: if resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: the minimal acceptable sheath french size is printed on the package label.Do not attempt to pass the pta catheter through a smaller size sheath introducer than indicated on the label.Use of the dorado pta dilatation catheter: advance the catheter through the introducer sheath and over the wire to the site of inflation.If the stenosis cannot be crossed with the desired dilatation catheter, use a smaller diameter catheter to pre-dilate the lesion to facilitate passage of a more appropriately sized dilatation catheter.Position the balloon relative to the lesion to be dilated, ensure the guidewire is in place and inflate the balloon to the appropriate pressure.
 
Event or Problem Description

Brand Name
DORADO PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6625577
Report Number2020394-2017-00595
Device Sequence Number712637
Product Code DQY
UDI-Device Identifier00801741058974
UDI-Public(01)00801741058974
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K072283
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDR4074
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2017
Initial Date Received by Manufacturer 05/16/2017
Supplement Date Received by Manufacturer06/28/2017
Initial Report FDA Received Date06/08/2017
Supplement Report FDA Received Date07/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1